Nigerian Statistical Association Logo - A Galaxy of Professional Statisticians
The third edition of the Nigerian Statistical Association Competition for Undergraduate students will commence on the 24th to 30th of July 2022

On change of effective date of promotion in a university faculty system: a stochastic root-finding problem


Virtue U. Ekhosuehi

JOURNAL: Journal of Nigerian Statistical Association Vol.33, 2021
YEAR: 2021


This study considers the problem of changing the effective date of promotion in a university faculty (system) as an embedding problem. The problem is whether the observed discrete-time transition matrix of the system can be expressed as a fractional matrix root in the stochastic sense. Conditions for embeddable stochastic matrices in the literature are adapted for the study. By the method based on the Cauchy’s integral formula with the integrand defined on the Runnenburg’s heart-shaped region, it is found that the transition matrix describing the system is not embeddable. The implications of changing the effective date of promotion in the system vis-à-vis the evolution of the expected personnel structure are highlighted.


Amenaghawon, V.A., Ekhosuehi, V.U. and Osagiede, A.A. (2020). On the Alternative Structures for a Three-Grade Markov Manpower System, Journal of Mathematics and Applications, 43, 5 – 17.

Aiyebelehin, A.J. (2021). Add-My-Name” as a Parody of Research Collaboration among Nigerian Researchers. Accountability in Research, doi: 10.1080/08989621.2021.1894935.

Bartholomew, D.J., Forbes, A.F. and McClean, S.I. (1991).Statistical Techniques for Manpower Planning (2nded.), John Wiley & Sons, Chichester.

Carette, P. (1995). Characterizations of Embeddable  Stochastic Matrices with a Negative Eigenvalue, New York Journal of Mathematics, 1, 120 – 129. 

Davies, E.B. (2010). Embeddable Markov Matrices, Electronic Journal of Probability, 15, 1474 – 1486. 

De Feyter, T. (2006). Modelling Heterogeneity in Manpower Planning: Dividing the Personnel System into more Homogeneous Subgroups, Applied Stochastic Models in Business and Industry, 22, 321 – 334.

Ekhosuehi, V.U. (2013). Evaluation of Career Patterns of Academic Staff in a Faculty in the University of Benin, Nigeria, Ife Journal of Science, 15(1), 81 – 91. 

Ekhosuehi, V.U. (2020). On the Stable Gani-Type Attainability Problem Controlled by Promotion at Maximum Entropy. Journal of the Operations Research Society of China (Online First),

Ekhosuehi, V.U. (2021). On the use of Cauchy Integral Formula for the Embedding Problem of Discrete-Time Markov Chains, Communications in Statistics – Theory and Methods. DOI: 10.1080/03610926.2021.1921806.

Ekhosuehi, V.U. and Osagiede, A.A. (2013). A Proposed Markov Model for Predicting the Structure of A Multi-Echelon Educational System in Nigeria, In: L. M. Esteban et al. (Editors), Monografías Matemático García de Galdeano, 38, 65 – 74. 

Esquível, M.L., Krasii, N.P. and Guerreiro, G.R. (2021). Open Markov Type Population Models: From Discrete to Continuous Time, Mathematics, 9, 1496. DOI: math9131496

Gani, J. (1963). Formulae for Projecting Enrolment and Degrees Awarded in Universities, Journal of the Royal Statistical Society A, 126, 400 – 409.

Guerry, M.–A. (2013). On the Embedding Problem for Discrete-Time Markov Chains. Journal of Applied Probability, 50(4): 918-930.

Guerry, M.–A. (2014). Some Results on the Embeddable Problem for Discrete-Time Markov models in manpower planning. Communications in Statistics - Theory and Methods, 43(7): 1575-1584, DOI: 10.1080/03610926.2012.742543.

Guerry, M.–A. (2017). Necessary Embedding Conditions for State-WiseMonotone Markov Chains. Linear and Multilinear Algebra, 65(8), 1529 – 1539, DOI:10.1080/03081087.2016.1245707.

Guerry, M.–A. (2019). Sufficient Embedding Conditions for Three-State Discrete-Time Markov Chains with Real Eigenvalues, Linear and Multilinear Algebra, 67(1), 106 – 120. DOI:10.1080/03081087.2017.1411462.

Guerry, M.–A. (2021). Matrix Roots and Embedding Conditions for Three-State Discrete-Time Markov Chains with Complex Eigenvalues, Communications in Mathematics and Statistics. DOI: 

Higham, N.J. and Lin, L. (2011). On p-th Roots of Stochastic Matrices, Linear Algebra and its Applications, 435, 448–463.

Israel, R.B., Rosenthal, J.S. and Wei, J.Z. (2001). Finding Generators for Markov Chains via Empirical Transition Matrices, with Applications to Credit Ratings, Mathematical Finance, 11(2), 245 – 265.

Johansen, S. (1974). Some Results on the Imbedding Problem for Finite Markov Chains, Journal of the London Mathematical Society, 8: 345-51.

Kreinin, A. and Sidelnikova, M. (2001). Regularization Algorithms for Transition Matrices. Algo Research Quarterly, 4(1/2), 23 – 40.

Leslie, P.H. (1945). On the use of Matrices in Certain Population Mathematics. Biometrika, 33(3), 183 – 212.

Nilakantan, K. (2015). Evaluation of Staffing Policies in Markov Manpower Systems and their Extension to Organizations with Outsource Personnel, Journal of the Operational Research Society, 66(8), 1324 – 1340.  

Osagiede, A.A. and Ekhosuehi, V.U. (2015). Finding a Continuous-Time Markov Chain via Sparse Stochastic Matrices in Manpower Systems. Journal of the Nigerian Mathematical Society, 34: 94-105, DOI: 10.1016/j.jnnms.2014.10.004.

Parmet, Y., Schechtman, E. and Sherman, M. (2010). Factor Analysis Revisited – How Many Factors are There? Communications in Statistics – Simulation and Computation, 39, 1893 – 1908.

Pauwelyn, P.J. and Guerry, M.A. (2020). On Perturbations of Non-Diagonalizable Stochastic Matrices of Order 3.Statistics and Probability Letters, 157, 108633.

Runnenberg, J.T. (1962). On Elfving’s Problem of Imbedding a Time-Discrete Markov Chain in a Continuous Time One for Finitely Many States, Proceedings, Koninklijke Nederlandse Akademie van Wetenschappen, Ser. A, Mathematical Sciences, 65 (5), 536 – 541.

Singer, B. and Spilerman, S. (1974). Social Mobility Models for Heterogeneous Populations, Sociological Methodology, 5, 356 – 401.

Singer, B. and Spilerman, S. (1976). The Representation of Social Processes by Markov Models. American Journal of Sociology, 82(1), 1 – 54.

Tsaklidis, G.M. (1994). The Evolution of the Attainable Structures of a Homogeneous Markov System with Fixed Size, Journal of Applied Probability, 31(2), 348 – 361.

Vassiliou, P.-C.G. (2021). Non-Homogeneous Markov Set Systems, Mathematics, 9, 471.


Our journal is now available to everyone
Download Journal

Journal of Nigerian Statistical Association Vol.33, 2021


Privacy Policy Terms of Service © 2024 Nigerian Statistical Association - All Rights Reserved Developed by Masterweb Solutions